Missouri, 2016

Hail and Damaging Winds in Missouri, September 19, 2016

September 19, 2016 · NWS EAX · 7 events in 5 counties and zones

On the evening of September 19 a strong storm pushed out of Iowa into northern Missouri. Several areas received strong wind and experienced some minor structural damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the evening of September 19 a strong storm pushed out of Iowa into northern Missouri. Several areas received strong wind and experienced some minor structural damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 19, 5:47 PM CST, 25 minutes earlier.

Area forecast discussion, Sep 19, 5:47 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
647 PM CDT Mon Sep 19 2016

.Discussion...
Issued at 319 PM CDT MON SEP 19 2016

1) Only weather concern in the short term will be focused in
northeast Missouri as a cold front, currently located over central
Iowa, slides south this evening into tonight. Models remain fairly
consistent keeping the majority of our area capped, with the southern
end of convection likely following near the H7 10C temperature
gradient. Unionville to Kirksville will see the most probable chances
for thunderstorms tonight, between midnight to 5am. A strong to
severe storm will be possible, with large hail the most likely form
of hazardous weather.

2) Temperatures will remain warm through the remainder of the week,
roughly 10 degrees above average. High humidity will also persist
through the work week, with afternoon heat indicies in the middle to
upper 90s Tuesday and Wednesday.

3) A chance for thunderstorms will be possible on Wednesday night
into Thursday across far northwest Missouri as the current closed low
off the California coast opens and shifts into the Plains. This
feature will open and substantially weaken, glancing the forecast
area as it moves through.

4) A large pattern change remains in the cards this weekend as a
highly amplified trough approaches the High Plains. The exact
evolution remains uncertain, as several pieces of energy will break
off and shift just west and north of the forecast area through the
weekend. The flow will become somewhat meridional, with slow eastward
progression of the overall trough. This spells some uncertainty in
timing the arrival of precipitation, and likewise the coverage.
Storms that do make it into the area will have the potential for
locally heavy rainfall with the relatively weak and unidirectional
upper flow combined with high precipitable water values. Currently,
the best chances for thunderstorms will come on Sunday into Monday
before a cold front moves through and high pressure builds back in
behind the front.

&&

.Aviation...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 639 PM CDT MON SEP 19 2016

Southerly winds have increased dewpoints 10-15F today over most of
northern Missouri. With clear skies, light winds, and plenty of
cooling tonight an area of fog formation if possible. The area of
concern will be north of the Missouri River effecting mainly MCI and
STJ airfields. With the extra moisture source and cooler low
temperatures STJ is currently forecasted down to LIFR visibility and
ceilings just before sunrise. Fog is expected to form near MCI but
for only went with IFR visibility right around sunrise. This fog will
burn off quickly after sunrise, but a low ceiling is possible to
remain over northern MO through 14-15Z.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.
&&

Discussion...Blair
Aviation...Barham/Leighton
Hazardous weather outlook, Sep 19, 3:41 AM CST, 14 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
441 AM CDT MON SEP 19 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-200945-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
441 AM CDT MON SEP 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 A STRONG STORM CAPABLE OF GUSTY WINDS AND SMALL HAIL MAY BE POSSIBLE
 ACROSS NORTH CENTRAL MISSOURI TONIGHT.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 HEAT INDEX VALUES ON TUESDAY WILL RANGE FROM THE MIDDLE 90S TO NEAR
100.

 STORMS WILL AGAIN BE POSSIBLE ACROSS NORTHERN MISSOURI WEDNESDAY
 NIGHT INTO THURSDAY HOWEVER SEVERE WEATHER IS NOT EXPECTED.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

The radar

The Des Moines radar (KDMX), 136 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Putnam

When
September 19, 6:12 PM CST
Where
Putnam County, 1.05 mi E of Powersville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.550, -93.280

Thunderstorm Wind, Putnam

When
September 19, 6:12 PM CST to 6:15 PM CST
Where
Putnam County, 1.05 mi E of Powersville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.550, -93.280

There were a few tree limbs of unknown size and conditions and a few powerlines down in Powersville.

Thunderstorm Wind, Linn

When
September 19, 6:20 PM CST
Where
Linn County, 30.89 mi NNW of Haseville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.460, -93.480

Several trees of unknown size and condition were down near Princeton.

Thunderstorm Wind, Mercer

When
September 19, 6:20 PM CST to 6:23 PM CST
Where
Mercer County, 8.43 mi E of Half Rock
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.270, -93.270

Several trees of unknown size and condition were down near Princeton.

Thunderstorm Wind, Sullivan

When
September 19, 6:48 PM CST to 6:51 PM CST
Where
Sullivan County, 3.17 mi W of Milan
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.200, -93.180

There was a reported 60 mph wind gust west of Milan.

Thunderstorm Wind, Sullivan

When
September 19, 7:10 PM CST to 7:13 PM CST
Where
Sullivan County, 2.11 mi E of Humphreys
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.130, -93.280

A porch was blown off of a house as a strong storm went through the area.

Thunderstorm Wind, Grundy

When
September 19, 7:26 PM CST to 7:32 PM CST
Where
Grundy County, 1.53 mi SE of Parkerton to 1.53 mi S of Trenton Arpt
Measured
65 kt (75 mph) estimated gust
Reported by
State Official
Coordinates
40.113, -93.632

Multiple trees and limbs were down in Trenton. There was a roof blown off an industrial building.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660100, 660101, 660102, 660103, 660106, 660104, 660105.